Nebraska, 2005

Hail in Nebraska, August 21, 2005

August 21, 2005 · NWS LBF · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 21, 2:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 21, 2:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT SUN AUG 21 2005

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH WEDNESDAY)...MAIN CHALLENGES IN THE NEAR
PERIODS ARE LOW POP CHANCES. SETUP FAIRLY CONDUCIVE TO SCATTERED
CONVECTION THIS AFTN AS ABUNDANT LL MOISTURE ALREADY IN PLACE WITH
SFC DEW POINTS WELL INTO THE MID TO UPPR 60S. CAP ALREADY NON
EXISTENT AS OF 19Z WITH CU POPPING READILY ACROSS THE CWA. UPPR
WAVE CONTINUES TO SPIN ACROSS NRN CO THIS AFTN SO UPPER LVL
INSTABILITY IN PLACE. EXPECT SVR THREAT TO BE LIMITED THOUGH AND
CONFINED TO THE DAYLIGHT HOURS AS SURFACE TO 6 KM SHEAR WEAK THIS
AFTN. MAIN THREAT AT THIS JUNCTURE IS FROM HEAVY RAIN. SURFACE FOCAL
POINTS FOR CONVECTION HARD TO COME BY AT THIS JUNCTURE AS THE ONLY
SFC BOUNDARY NOTED IS ALONG THE NERN ZONES...AND ONGOING CONVECTION
MAKING THIS DIFFICULT TO IDENTIFY. HAVE OPTED FOR SCATTERED AND
ISOLATED TSRAS THIS EVENING.

ON MONDAY...SFC BOUNDARY WILL SLIDE SEWD DURING THE
DAY...BECOMING ORIENTED FROM VTN TO BBW. UPPR PATTERN CHANGES LITTLE
FOR MONDAY WITH A PESKY LOW LEVEL LOW SPINNING OVER NERN COLORADO.
AM EXPECTING ANOTHER ROUND OF WIDE SPREAD SCATTERED CONVECTION ON
MONDAY AFTERNOON AND EVENING WITH HEATING SOUTH AND WEST OF THE
BOUNDARY.

ON TUESDAY AND WEDNESDAY...THE PATTERN WILL TRANSITION TO WRLY AND
SWRLY FLOW ALOFT AS THE NEXT STRONG UPPR LOW BEGINS TO TRAVERSE THE
NRN TIER OF STATES. THE RESULT WILL BE PERSISTENT LEE SIDE TROFFING ON
TUESDAY AND WEDNESDAY...AND AN ABUNDANCE OF SHORTWAVES THROUGH
MIDWEEK. HAVE CONTINUED POPS FROM PVS FCST.

LONG TERM (THURSDAY THROUGH SUNDAY)...MODELS THIS AM INDICATING A
FAIRLY SIGNIFICANT CLOSED LOW TRAVERSING FAR SRN CANADA FROM MIDDAY
THURSDAY THROUGH SATURDAY. THE MODELS HAVE BEEN PERSISTENT IN
ADVERTISING THIS FEATURE FOR THE PAST COUPLE OF DAYS...HOWEVER
TIMING DIFFERENCES ABOUND AND UNCERTAINTIES STILL EXIST ON WHETHER
OR NOT THE UPPR LOW IS STRONG ENOUGH TO DRIVE A FRONT THROUGH THE FA
LATE IN THE WEEK. THE GFS CONTINUES TO INDICATE ROBUST LOW LEVEL
MOISTURE ACROSS THE FA THROUGH THE WEEK. ALSO...AS THE CLOSED LOW
PULLS OUT ONTO THE PLAINS...DECENT LEE TROFING WILL DEVELOP AND
SHOULD PROVIDE SOME SURFACE FOCUS FOR TSRAS TO DEVELOP. IF PATTERN
HOLDS...BEST SVR CHANCES SHOULD BE OVER THE WRN DAKOTAS...IN CLOSER
PROXIMITY TO THE BEST JET DYNAMICS. CONTINUED MENTION OF POPS FOR
THURSDAY...THURSDAY NIGHT AND EARLY FRIDAY (ERN HALF) UNTIL THE TROF
AXIS CLEARS THE FA ON FRIDAY. EXPECT THIS TO BE REFINED FURTHER WITH
SUCCESSIVE RUNS AS THE MODELS CONTINUE TO SUFFER FROM TIMING ISSUES.
WENT WITH A DRY FCST ON SATURDAY AND SUNDAY AS THE GFS IS
ADVERTISING LL WESTERLIES AND DRIER LOW LEVEL AIR.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Aug 21, 2:34 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT SUN AUG 21 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-222045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
334 PM CDT SUN AUG 21 2005 /234 PM MDT SUN AUG 21 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING AS
THE ATMOSPHERE THROUGHOUT THE OUTLOOK AREA REMAINS UNSTABLE.
STORMS WILL BE SLOW MOVING...THEREFORE LOCALLY HEAVY RAINFALL IN
PERSISTENT STORMS IS LIKELY. SMALL HAIL AND GUSTY WINDS WILL ALSO
BE POSSIBLE. WITH WEAK WINDS ALOFT...WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. HOWEVER...AREAS IN THE VICINITY OF A SURFACE
FRONT...EAST OF A LINE FROM VALENTINE TO COMSTOCK...WILL HAVE THE
GREATEST POTENTIAL TO RECEIVE SEVERE WINDS AND HAIL. THUNDERSTORMS
ARE EXPECTED TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE CHANCES FOR THUNDERSTORM DEVELOPMENT IN THE OUTLOOK AREA THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

The radar

The North Platte radar (KLNX), 108 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Keya Paha

When
August 21, 4:20 PM CST
Where
Keya Paha County, 6 mi SSW of Springview
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.733, -99.783

Hail, Brown

When
August 21, 4:30 PM CST
Where
Brown County, 13 mi N of Ainsworth
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.733, -99.850

Hail, Wheeler

When
August 21, 6:30 PM CST
Where
Wheeler County, 14 mi SE of Bartlett
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.733, -98.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464953, 5464954, 5464955.